Connecticut, 2014

Damaging Winds in Connecticut, July 2, 2014

July 2, 2014 · NWS ALY · 2 events in 1 county or zone

A warm southerly flow allowed for temperatures to reach well into the 80s to near 90 on Wednesday, July 2nd. In addition, it was rather humid with dewpoints nearing 70 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm southerly flow allowed for temperatures to reach well into the 80s to near 90 on Wednesday, July 2nd. In addition, it was rather humid with dewpoints nearing 70 degrees. With the warm and humid conditions in place, the atmosphere became quite unstable during the afternoon and evening hours.

Well ahead of a cold front, a surface trough was in place across upstate New York and western New England. This caused thunderstorms to develop during the afternoon hours. A few of these storms became severe, producing wind damage to trees and homes.

These storms ended by the late evening hours, as nocturnal influences helped wane the development of additional thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 1:18 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 1:18 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT WED JUL 2 2014

.SYNOPSIS...
THIS AFTERNOON...A TROUGH OF LOW PRESSURE WILL FOCUS SHOWERS AND
THUNDERSTORMS IN THE HOT AND VERY HUMID AIR MASS. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. VERY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THE SHOWERS AND THUNDERSTORRMS.  A
COLD FRONT OVER THE GREAT LAKES SLOWLY MOVING EASTWARD INTO OUR
REGION WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT. HIGH PRESSURE FROM
CANADA WILL BUILD INTO THE REGION FOR THE INDEPENDENCE DAY HOLIDAY
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...SEVERE THUNDERSTORM WATCH #384 HAS BEEN ISSUED FOR ALL ERN NY AND
WRN NEW ENGLAND UNTIL 7 PM EDT...

...FLASH FLOOD WATCH FOR ALL OF ERN NY EXCLUDING NRN HERKIMER AND
HAMILTON COUNTIES...AND ALL OF WRN NEW ENGLAND UNTIL 04Z/THU...

AS OF 218 PM EDT...CONVECTION IS STARTING TO TRAIN WITH THE THREAT
OF FLASH FLOODING INCREASING WITH PWATS OF 1.5-2.0" AND SFC DEWPTS
IN THE U60 TO LOWER AND MID 70S IN SOME CASES. CONVECTION IS
RIDING ALONG A LOW LEVEL THETA-E RIDGE...AND GOOD UPPER JET
DYNAMICS NEAR THE RIGHT REAR QUADRANT OF A 80-90 KT JET STREAK.
FFA ISSUED UNTIL MIDNIGHT FOR ENTIRE FCST AREA...EXCEPT THE SRN
DACKS.

PREVIOUS NEAR TERM...
ATMOSPHERE IS PRIMED FOR SEVERE WEATHER AT THIS
TIME WITH AN ABUNDANCE OF SFC BASED INSTABILITY WITH THE LATEST
SPC MESOANALYSIS INDICATING 1500-3500+ J/KG OVER THE REGION. THE
GREATER AMOUNTS ARE FROM THE CAPITAL REGION...UPPER HUDSON
VALLEY...ERN CATSKILLS SOUTH AND EAST. THE 0-6 KM BULK SHEAR
VALUES ARE RAMPING UP TO 35-50 KTS. THE MID LEVEL LAPSE RATES
CONTINUES TO STEEPEN TO 6.5-7 C/KM AHEAD OF THE PREFRONTAL SFC
TROUGH. WARM SEASON CSTAR WORK HAS SHOWN THE POTENTIAL INCREASES
FOR SEVERE CONVECTION WITH A PREFRONTAL AND/OR LEE TROUGH IN THE
MID ATLANTIC REGION AND NORTHEAST IN THE RIGHT PRECONVECTIVE
ENVIRONMENT. THIS LOOK LIKE A POTENTIAL CASE. DEEP ORGANIZED
SEVERE CONVECTION WITH POTENTIAL BOWING SEGMENTS...AND LARGE HAIL
ARE POSSIBLE. WILL ALSO MONITOR FOR ANY ROTATING UPDRAFTS WITH ANY
SUPERCELLS THAT MAY FORM. THE 0-1 KM BULK SHEAR VALUES CONTINUE TO
BE 10 KTS OR LESS. PWATS ARE RUNNING 1-2+ STANDARD DEVIATIONS
ABOVE NORMAL. LOCALLY HEAVY RAINFALL IS ALSO A THREAT IF RAINFALL
RATES APPROACH 1 -2+ INCHES IN A HOUR ESPECIALLY WITH TRAINING
CONVECTION. WE WILL MONITOR FOR ANY ISOLD-SCT FLASH FLOODING. TA
1600 UTC SPECIAL KALY SOUNDING WAS DONE.

THE BERMUDA HIGH ANCHORED OFFSHORE COMBINING WITH A STRONG JULY
SUN WILL SEND TEMPERATURES WELL INTO THE M80S ACROSS MOST OF HIGHER
RRAIN...AND AROUND 90 IN VALLEY LOCATIONS AGAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THERE STILL WILL BE PLENTY OF INSTABILITY TO FUEL THUNDERSTORMS WELL
INTO THE EVENING HOURS...SO THREAT OF STRONG GUSTY WINDS AND HAIL
WILL CONTINUE. WITH TIME...OVERNIGHT INSTABILITY WILL WANE AND SO
WILL THUNDERSTORM COVERAGE AND INTENSITY.

WE WILL BE LEFT WITH ANOTHER MUGGY OVERNIGHT WITH LOWS 65 TO AROUND
70 WITH A VARIABLY CLOUDY SKY.

THURSDAY...THE SURFACE COLD FRONT WILL BEGIN TO PRESS INTO THE
AIR MASS FROM THE NORTHWEST. AT THE SAME TIME THERE ARE SOME
INDICATIONS THAT EVEN HIGHER PWATS PERHAPS PARTIALLY CONTRIBUTED BY
TROPICAL STORM ARTHUR WHICH WILL BEGIN MOVING SLOWLY NORTHEAST ALONG
THE SOUTHEAST COAST...MIGHT HELP CONTRIBUTE TO A PREDECESSOR RAIN
EVENT (PRE).

PER CSTAR STUDIES...IT LOOKS AS SOME OF THE KEY INGREDIENTS WILL
COME TOGETHER TO SUPPORT A PRE DEVELOPING ALONG THE FRONT AS IT
ADVANCES TOWARDS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
THERE WILL BE A STRONG UPPER LEVEL JET WITH MAX WINDS LIKELY OVER
100KTS (AND SLIGHTLY ANTICYCLONIC CURVED) TO THE WEST OF THE FORECAST
AREA. OUR REGION WILL BE UNDER THE MAXIMUM JET ENTRANCE REGION.

THE SURFACE COLD FRONT WILL BE IN CENTRAL NY MIDDAY THURSDAY...ONLY
SLOWLY MOVING TO OUR EAST BY EARLY FRIDAY...ALLOWING FOR MOISTURE TO
POOL ALONG IT.

AT THIS POINT...THE POTENTIAL IS THERE FOR A WIDESPREAD HEAVY
RAINFALL BY LATE THURSDAY. THE THREAT OF SEVERE THUNDERSTORMS LOOKS
LOWER TOMORROW DUE TO LOWER CAPE VALUES (CLOSER TO 1500 J/KG) AND
PERHAPS A LOT MORE CLOUDS THROUGHOUT THE DAY...BUT CERTAINLY CANNOT
BE RULED OUT.

FOR HIGH TEMPERATURES ON THURSDAY...WE WENT BETWEEN THE HIGHER
MAV/LOWER MET GUIDANCE. THIS WOULD GIVE HIGHS IN THE MID 80S MOST
VALLEY LOCATIONS...MID 70S TO LOWER 80S ACROSS THE HIGHER TERRAIN.
DEWPOINTS WILL STILL BE VERY HIGH...CLOSE TO 70...EXCEPT 60S ACROSS
THE ADIRONDACKS.

THURSDAY NIGHT...THE BAND OF HEAVY RAIN LOOKS TO ONLY SLOWLY MOVE
SOUTH AND EAST...LAST TO EXIT NORTHWEST CONNECTICUT. THE ACTUAL COLD
FRONT MIGHT STILL BE PROCESS OF CLEARING OUR SOUTHEASTERN ZONES EVEN
INTO EARLY FRIDAY. LOWS THURSDAY NIGHT WILL GENERALLY BE IN THE 60S.

FRIDAY...INDEPENDENCE DAY...SIGNALS ARE GOOD THAT IT WILL BE MOSTLY
DRY. THIS ASSUMES THE TROPICAL ARTHUR STORM TURNS MORE TO THE EAST
WELL OFF SHORE...INDUCING SUBSIDENCE AND INSURING THAT THE COLD
FRONT COMPLETELY CLEARS OUR ENTIRE REGION. HOWEVER...THERE STILL
COULD BE SOME LINGERING LOW LEVEL MOISTURE EARLY...ESPECIALLY FROM
ALBANY SOUTH AND EAST...SO WE WILL CONTINUE WITH LOW POPS...MAINLY
EARLY.

DRIER AND SOMEWHAT COOLER AIR CANADA WILL INFILTRATE AS THE DAY
WEARS ON. HIGHS WILL GENERALLY BE HELD TO THE 70S TO AROUND 80 ON
INDEPENDENCE DAY WITH DEWPOINTS LOWERING INTO THE 50S.

THE CHANGE IN THE AIR MASS WILL REALLY BE FELT BY FRIDAY NIGHT. WITH
A CLEARING SKY AND HIGH PRESSURE BUILDING TO OUR WEST...LOWS WILL
GENERALLY DIP DOWN INTO THE 50S...WITH SOME UPPER 40S WELL NORTH AND
WEST OF ALBANY.

FOR ALL THE OFFICIAL INFORMATION ON TROPICAL STORM ARTHUR PLEASE
REFER TO THE NATIONAL HURRICANE CENTER INTERNET SITE
(WWW.NHC.NOAA.GOV).

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A QUICK EXTENDED FORECAST EARLY THIS AFTERNOON DUE TO THE SEVERE
WEATHER CURRENTLY IMPACTING THE FORECAST AREA. THE WPC GUIDANCE
WAS FOLLOWED VERY CLOSELY EXCEPT FOR A FEW MINOR CHANGES NOTED BELOW.

ANOTHER BEAUTIFUL WEEKEND IS EXPECTED FOR ERN NY AND WRN NEW
ENGLAND WITH LOWER HUMIDITY LEVELS...AND HIGH PRESSURE IN CONTROL.
H850 TEMPS WILL BE IN THE +12C TO +13C RANGE ON SATURDAY WITH W/NW
WINDS AND DEWPTS IN THE U40S TO M50S.  MAX TEMPS WILL GENERALLY BE
IN THE U70S TO L80S IN THE VALLEYS...AND U60S TO M70S OVER THE
HIGHER TERRAIN. LOWS WILL GENERALLY BE IN THE 50S WITH A COOL
EVENING...AS THE SFC HIGH SLIDES SOUTH AND EAST OF THE REGION.
SUNDAY SHOULD STILL FEATURE QUITE A BIT OF SUNSHINE...AS THE SFC
ANTICYCLONE MOVES OFF THE MID ATLANTIC COAST. TEMPS AND HUMIDITY
LEVELS SHOULD BE FAIRLY NICE FOR THE CLOSING OF THE 4TH OF JULY
WEEKEND. HIGHS WILL STILL BE NEAR NORMAL FOR EARLY JULY WITH U70S
TO L80S OVER MOST OF THE FCST AREA...WITH LOWER TO M70S OVER THE
MTNS.

SUNDAY NIGHT INTO MONDAY...UNSETTLED WEATHER BEGINS TO RETURN TO
THE FCST AREA WITH INCREASING HUMIDITY LEVELS AND DEWPOINTS RISING
BACK INTO THE 60S. LOW PRESSURE WILL BE MOVING EAST ACROSS S-CNTRL
ONTARIO INTO SW QUEBEC. A WARM FRONT MAY GRAZE THE NW ZONES WITH A
SHOWER OR THUNDERSTORM MONDAY MORNING. A SFC TROUGH MAY FOCUS SOME
AFTERNOON SHOWERS AND THUNDERSTORMS. A CHC OF SHOWERS WAS KEPT IN
THE FCST ESPECIALLY DURING THE AFTERNOON WITH THE PEAK HEATING.
LOWS IN THE 50S TO L60S...WITH HIGHS BACK IN THE MID AND POSSIBLY
U80S IN SOME OF THE VALLEYS...AND WITH U70S TO L80S OVER THE
HIGHER TERRAIN.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT AND ANOTHER SFC TROUGH
WILL BE IMPACTING THE FORECAST AREA. THE TIMING OF THE COLD FRONT
PASSAGE IS VARIABLE...AND WE FOLLOWED WPC WITH THE FROPA LIKELY
LATE TUE AFTERNOON INTO WEDNESDAY MORNING. WE DID NOT GO WITH
LIKELY POPS YET ON TUE...AND WENT WITH CHC VALUES INSTEAD. SOME
INDICATIONS OF INCREASED AMOUNTS OF INSTABILITY AHEAD OF THE FRONT
WITH THE GFS...AND GOOD LOW-LEVEL CONVERGENCE SO A CHC OF SHOWERS
AND THUNDERSTORMS WAS MAINTAINED FOR TUE. A SECONDARY COLD FRONT
MAY BRING ISOLD-SCT SHOWERS AND PERHAPS THUNDERSTORMS LATE WED.
TEMPS LOOK SEASONABLE TO SLIGHTLY ABOVE NORMAL DURING THIS
STRETCH.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE TAF PERIOD WILL BE DOMINATED BY MVFR/IFR THUNDERSTORMS THIS
AFTERNOON AND EVENING...POTENTIAL IFR FOG TONIGHT...AND A RETURN TO
VFR CONDITIONS AFTER 12Z THURSDAY.

THIS AFTERNOON...WHILE FLYING CONDITIONS WILL PREDOMINATELY BE
VFR...HAVE INDICATED TEMPO GROUPS THROUGHOUT THE AFTERNOON HOURS TO
TRY TO ACCOUNT FOR THE ARRIVAL OF THUNDERSTORMS AT THE TAF SITES.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS REDUCING VISIBILITIES TO IFR CONDITIONS.
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TO IMPACT THE TAF
SITES BEGINNING AT THE ONSET OF THE TAF PERIOD AND PERSISTING INTO
THE EARLY EVENING HOURS. WINDS OUTSIDE OF THUNDERSTORMS WILL BE OUT
OF THE SOUTH/SOUTHWEST AT 8-12 KNOTS...AND LOCALLY HIGHER WITHIN
THUNDERSTORMS. WHILE TEMPO GROUPS HAVE BEEN PLACED THROUGHOUT MUCH
OF THE TAF PERIOD THROUGH 03/02Z...THE GREATEST THREAT LOOKS TO BE
BETWEEN 18Z-00Z.

TONIGHT INTO THURSDAY...ANY LINGERING THUNDERSTORM ACTIVITY SHOULD
QUICKLY DIMINISH LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
IN THEIR WAKE...PLENTY OF LOW-LEVEL MOISTURE WILL BE IN PLACE AND
WITH SKIES EXPECTED TO GRADUALLY CLEAR OUT WITH A TRENDING OF WINDS
TOWARDS CALM...IFR FOG IS POSSIBLE AT ALL TAF SITES...ESPECIALLY
DURING THE 06Z-12Z TIMEFRAME. IFR FOG SHOULD DIMINISH AFTER 12Z
THURSDAY WITH A RETURN TO VFR FLYING CONDITIONS. SOME SHOWERS MAY
REACH KPOU BY 15Z AND HAVE INDICATED A PROB30 GROUP THERE WITH AN
ADDITIONAL THREAT FOR SHOWERS/THUNDERSTORMS BEYOND THE TAF PERIOD
THURSDAY AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST.

OUTLOOK...

THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. LIKELY SHRA.
INDEPENDENCE DAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
FRIDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
MONDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...TSRA.

&&

.FIRE WEATHER...
A VERY WARM...HUMID FLOW OF AIR WILL REMAIN OVER THE FORECAST
AREA INTO THURSDAY. A SERIES OF DISTURBANCES WILL PASS ACROSS THE
REGION MIDWEEK...AND RESULT IN SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. MORE WIDESPREAD SHOWERS AND STORMS WILL
RESULT THURSDAY AFTERNOON AND NIGHT AS A COLD FRONT PUSHES SLOWLY
SOUTH THROUGH THE REGION BRINGING AVERAGE BASIN RAINFALLS WELL OVER
A QUARTER OF AN INCH.

RH VALUES WILL ELEVATED TODAY...50-70 PERCENT...HIGHEST OVER THE
MOUNTAINS. RH VALUES WILL APPROACH 100 PERCENT TONIGHT AND ONLY DROP
TO THE 60-75 PERCENT RANGE ON THURSDAY AFTERNOON.

THE WIND WILL BE SOUTH 5 TO 15 MPH THROUGH THURSDAY...GRADUALLY
SHIFTING TO THE NORTH OR NORTHWEST BY INDEPENDENCE DAY AS A COLD
FRONT MOVES THROUGH. IT WILL TURN DRIER AND LESS HUMID FRIDAY INTO
THE WEEKEND.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT FOR THE ENTIRE
FORECAST AREA...EXCEPT NRN HERKIMER AND HAMILTON COUNTIES.

A FEW SPOTS COULD PICK UP SEVERAL INCHES OF RAINFALL OR
MORE IN A SHORT TIME...ALTHOUGH AVERAGE RAINFALL BASIN AVERAGES
WILL GENERALLY BE CLOSER TO A HALF OF AN INCH.

TOMORROW AS A SLOW MOVING COLD MOVES TOWARD US...THERE ARE
INDICATIONS THAT A PREDECESSOR RAIN EVENT /PRE/ WELL NORTHEAST OF
TROPICAL STORM ARTHUR COULD BRING A BAND OF STEADY TO HEAVY
RAINFALL (WITH A FEW EMBEDDED THUNDERSTORMS) TO PARTS OF THE AREA. IF
THIS DOES HAPPEN...WE COULD BE LOOKING AT AN INCREASED RISK OF
FLASH FLOODING AGAIN. WE WILL CONTINUE TO MONITOR FOR AN
ADDITIONAL FLASH FLOOD WATCH.

AVERAGE BASIN RAINFALLS COULD EXCEED AN INCH ON THURSDAY INTO
THURSDAY NIGHT...POSSIBLY A LITTLE MORE. AT THE VERY
LEAST...SIGNIFICANT WITHIN BANK RISES ARE POSSIBLE ON OUR RIVERS
AND STREAMS...POSSIBLY BRINGING A FEW TO ACTION STAGES.

DRIER WEATHER SHOULD RETURN JUST IN TIME FOR THE HOLIDAY WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ038>043-
     047>054-058>061-063>066-082>084.
MA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...HWJIV/JPV/WASULA
NEAR TERM...WASULA
SHORT TERM...HWJIV
LONG TERM...WASULA
AVIATION...VTK/IRL
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 2, 1:05 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT WED JUL 2 2014

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
205 PM EDT WED JUL 2 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING NORTHERN HERKIMER AND HAMILTON COUNTIES...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AFTERNOON INTO
THURSDAY EVENING AS WELL AS NEXT TUESDAY.

THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD HEAVY
RAINFALL. THIS RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS
AND AREAS OF POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR EASTERN NEW YORK
AND WESTERN NEW ENGLAND.

NYZ032-033-031100-
NORTHERN HERKIMER-HAMILTON-
205 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND
HAMILTON COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD HEAVY
RAINFALL. THIS RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS
AND AREAS OF POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR EASTERN NEW YORK
AND WESTERN NEW ENGLAND.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jul 2, 2:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT WED JUL 2 2014

CTZ001-NYZ061-063>066-022015-
NORTHERN LITCHFIELD CT-WESTERN ULSTER NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-EASTERN COLUMBIA NY-
331 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORMS IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM MILLERTON TO RED OAKS MILL...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF GREAT BARRINGTON TO 14 MILES
NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
SHARON BY 340 PM EDT
FALLS VILLAGE BY 345 PM EDT
DOVER PLAINS BY 350 PM EDT
CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY BY 400 PM EDT
KENT BY 405 PM EDT

LAT...LON 4160 7438 4180 7421 4198 7382 4198 7320
      4178 7321 4166 7352 4160 7410 4161 7412
      4159 7413 4159 7420 4160 7425 4162 7426
      4159 7435
TIME...MOT...LOC 1931Z 257DEG 31KT 4197 7345 4179 7367
          4164 7390

JPV/IRL
Local storm report, Jul 2, 2:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     LIGHTNING        ROTTERDAM               42.78N  73.95W
07/02/2014                   SCHENECTADY        NY   NEWSPAPER

            THREE ROTTERDAM HIGHWAY EMPLOYEES ESCAPED SERIOUS
            INJURY AFTER BEING STRUCK BY LIGHTNING.

&&

EVENT NUMBER ALY1400202

KOLECI
Local storm report, Jul 2, 2:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      1 NE LISHA KILL         42.76N  73.86W
07/02/2014                   ALBANY             NY   FACEBOOK

            LISHA KILL CREEK ON CONSAUL RD IS FLOODED OVER THE
            ROAD.

&&

EVENT NUMBER ALY1400203

KOLECI
Local storm report, Jul 2, 2:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 WSW VERDOY            42.76N  73.82W
07/02/2014                   ALBANY             NY   TWITTER

            BRITISH AMERICAN POND OVERFLOWING ONTO ROADWAY

&&

EVENT NUMBER ALY1400204

KOLECI
Special weather statement, Jul 2, 2:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT WED JUL 2 2014

MAZ001-025-022015-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
348 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORMS IN

  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM OTIS TO 14 MILES SOUTH OF GREAT
BARRINGTON...AND MOVING NORTHEAST AT 40 MPH.

LAT...LON 4215 7303 4214 7307 4212 7305 4209 7307
      4207 7316 4206 7349 4215 7338 4233 7323
      4239 7301 4238 7302 4237 7305 4233 7306
      4231 7299 4225 7299
TIME...MOT...LOC 1948Z 246DEG 63KT 4226 7302 4211 7307
          4201 7331

JPV/IRL
Local storm report, Jul 2, 2:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      ROSENDALE               41.85N  74.08W
07/02/2014                   ULSTER             NY   DEPT OF HIGHWAYS

            N S STATE HWY 32 ROAD CLOSURE DUE TO FLOODING BETWEEN
            WASHINTON AVE AND KALLOP RD.

&&

EVENT NUMBER ALY1400205

KOLECI

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 2, 3:05 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.950, -73.360

A large eight inch diameter tree limb fell on a barn as a result of thunderstorm winds in Falls Village.

Thunderstorm Wind, Litchfield

When
July 2, 3:39 PM EST
Where
Litchfield County, 0.59 mi NW of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.927, -73.077

Numerous trees were reported down in Winsted due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528282, 528283.